A Multiclass Feedback Queueing Network with a Regular Skorokhod Problem


We consider a four-class two-station network with feedback, with fluid inputs and a head-of-the-line generalized processor sharing discipline at each station. We derive the Skorokhod Problem associated with the network and obtain algebraic sufficient conditions for Lipschitz continuity of the associated Skorokhod Map. This provides the first example of a multiclass network with feedback for which the associated Skorokhod Problem has been proved to be regular. As an elementary application, we show that under the conditions which guarantee Lipschitz continuity the network is stable if and only if the usual load conditions apply.

This is a preview of subscription content, access via your institution.


  1. [1]

    R. Atar and P. Dupuis, Large deviations and queueing networks: methods for rate function identification, Stochastic Process. Appl. 84 (1999) 255–296.

    Google Scholar 

  2. [2]

    A. Berman and R.J. Plemmons, Nonnegative Matrices in the Mathematical Sciences (Academic Press, New York, 1979).

    Google Scholar 

  3. [3]

    A. Bernard and A. El Kharroubi, Regulations de processus dans le premier “orthant” de ℝn, Stochastics 34 (1991) 149–167.

    Google Scholar 

  4. [4]

    A. Budhiraja and P. Dupuis, Simple necessary and sufficient conditions for the stability of constrained processes, SIAM J. Appl. Math. 59 (1999) 1686–1700.

    Google Scholar 

  5. [5]

    H. Chen and A. Mandelbaum, Stochastic discrete flow networks: Diffusion approximations and bottlenecks, Ann. Probab. 19 (1991) 1436–1519.

    Google Scholar 

  6. [6]

    J.G. Dai, On the positive Harris recurrence for multiclass queueing networks: A unified approach via fluid limit models, Ann. Appl. Probab. 5 (1995) 49–77.

    Google Scholar 

  7. [7]

    P. Dupuis and H. Ishii, On Lipschitz continuity of the solution mapping to the Skorokhod problem with applications, Stochastics 35 (1991) 31–62.

    Google Scholar 

  8. [8]

    P. Dupuis and A. Nagurney, Dynamical systems and variational inequalities, Ann. Oper. Res. 44 (1993) 9–42.

    Google Scholar 

  9. [9]

    P. Dupuis and K. Ramanan, A Skorokhod problem formulation and large deviation analysis of a processor sharing model, Queueing Systems 28 (1998) 109–124.

    Google Scholar 

  10. [10]

    P. Dupuis and K. Ramanan, Convex duality and the Skorokhod problem – I, Probab. Theory Related Fields 115 (1999) 153–195.

    Google Scholar 

  11. [11]

    P. Dupuis and K. Ramanan, Convex duality and the Skorokhod problem – II, Probab. Theory Related Fields 115 (1999) 197–236.

    Google Scholar 

  12. [12]

    A. Elwalid and D. Mitra, Design of generalized processor sharing schedulers which statistically multiplex heterogeneous QoS classes, in: Proc. of IEEE INFOCOM 99, 1999.

  13. [13]

    J.M. Harrison and M.I. Reiman, Reflected Brownian motion on an orthant, Ann. Probab. 9 (1981) 302–308.

    Google Scholar 

  14. [14]

    V.S. Kozyakin, A. Mandelbaum and A.A. Vladimirov, Absolute stability and dynamic complementarity, Preprint (1993).

  15. [15]

    P.-L. Lions and A.-S. Sznitman, Stochastic differential equations with reflecting boundary conditions, Comm. Pure Appl. Math. 37 (1984) 511–553.

    Google Scholar 

  16. [16]

    S.H. Lu and P.R. Kumar, Distributed scheduling based on due dates and buffer priorities, IEEE Trans. Automat. Control 36 (1991) 1406–1416.

    Google Scholar 

  17. [17]

    K. Majewski, Large deviations of feedforward queueing networks, Ph.D. thesis, Ludwig-Maximilian-Universität München (1996).

    Google Scholar 

  18. [18]

    A. Mandelbaum, The dynamic complementarity problem, Unpublished manuscript (1989).

  19. [19]

    A. Mandelbaum and L. Van der Heyden, A characterization of strictly semi-monotone matrices, Unpublished manuscript (1986).

  20. [20]

    S. Meyn, Transience of multiclass queueing networks via fluid limit models, Ann. Appl. Probab. 5 (1995) 946–957.

    Google Scholar 

  21. [21]

    W. Peterson, A heavy traffic limit theorem for networks of queues with multiple customer types, Math. Oper. Res. 16 (1991) 90–118.

    Google Scholar 

  22. [22]

    K. Ramanan and P. Dupuis, Large deviation analysis of data streams that share a buffer, Ann. Appl. Probab. 8 (1998) 1070–1129.

    Google Scholar 

  23. [23]

    M.I. Reiman, Open queueing networks in heavy traffic, Math. Oper. Res. 9 (1984) 441–458.

    Google Scholar 

  24. [24]

    M. Reiman and R.J. Williams, A boundary property of semimartingale reflecting Brownian motions, Probab. Theory Related Fields 77 (1988) 87–97.

    Google Scholar 

  25. [25]

    A.N. Rybko and A.L. Stolyar, Ergodicity of stochastic processes describing the operation of open queueing networks, Problemy Peredachi Informatsii 28 (1992) 3–26.

    Google Scholar 

  26. [26]

    J. Samuelson, R.M. Thrall and O. Wesler, A partition theorem for Euclidean N-space, Proc. Amer. Math. Soc. 9 (1958) 805–807.

    Google Scholar 

  27. [27]

    A.F. Veinnot, Jr., Discrete dynamic programming with sensitive discount optimaility criteria, Ann. Math. Statist. 40 (1969) 1635–1660.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Dupuis, P., Ramanan, K. A Multiclass Feedback Queueing Network with a Regular Skorokhod Problem. Queueing Systems 36, 327–349 (2000). https://doi.org/10.1023/A:1011037419624

Download citation

  • multiclass networks
  • networks with feedback
  • Skorokhod Problem
  • Skorokhod Mapping
  • Lipschitz continuity
  • stability
  • load conditions